Virginia, 2015Damaging Wind in Virginia, May 11, 2015
May 11, 2015 · NWS LWX · 1 event in 1 county or zone
A stationary boundary triggered a few showers and thunderstorms on the 11th. An isolated thunderstorm became severe due to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary boundary triggered a few showers and thunderstorms on the 11th. An isolated thunderstorm became severe due to an unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 11, 2:00 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, May 11, 2:00 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT MON MAY 11 2015
.SYNOPSIS...
TROPICAL DEPRESSION ANA WILL CONTINUE TO MOVE NORTHEAST FROM THE
VIRGINIA PORTION OF THE CHESAPEAKE BAY THIS EVENING. A WIND SHIFT
WILL CROSS THE AREA TONIGHT AND A COLD FRONT WILL PASS THROUGH THE
AREA LATE TUESDAY. HIGH PRESSURE WITH SEASONABLE TEMPERATURES AND
DRY WEATHER WILL RETURN MIDWEEK AND CONTINUE THROUGH FRIDAY. LOW
PRESSURE LOOKS TO CROSS THE NORTHERN MID- ATLANTIC SATURDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 18Z...TROPICAL DEPRESSION ANA LOOK TO BE CENTERED OVER THE
MIDDLE PENINSULA ON THE VIRGINIA WESTERN SHORE OF THE BAY PER
RADAR MOSAIC AND SFC OBS. THIS WILL MOVE NORTHEAST ACROSS THE
DELMARVA THIS EVENING. SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE
TO SPREAD NORTHWEST FROM ANA TO AREAS EAST FROM INTERSTATE 95.
SCATTERED THUNDERSTORMS HAVE ALSO FORMED ALONG THE ALLEGHENY
HIGHLANDS AND WILL CONTINUE TO OCCUR OUT THERE INTO THE EVENING.
A WIND SHIFT IS EXPECTED TO CROSS THE AREA TONIGHT AS ANA PULLS
AWAY WITH WINDS CHANGING FROM S/SE TO W. THIS WILL BRING DRIER
AIR TO THE REGION AND FINALLY BREAK THE PATTERN OF ONSHORE FLOW
BANKING CLOUDS AGAINST THE BLUE RIDGE. AHEAD OF THE WIND SHIFT
TONIGHT...EXPECT PARTLY CLOUDY SKIES AND WEAK SFC FLOW...ALLOWING
PATCHY FOG TO DEVELOP FOR INTERIOR AND VALLEY LOCATIONS. THE WIND
SHIFT SHOULD MIX OUT THIS FOG...BUT BRIEF DENSE FOG IS POSSIBLE
AFTER MIDNIGHT.
TUESDAY...CONFIDENCE INCREASING ON IT BEING THE WARMEST DAY OF THE
YEAR THUS FAR. DOWNSLOPING WLY FLOW...DECREASING MOISTURE
(DEWPOINTS DROP INTO THE 50S) AND MOSTLY SUNNY AFTERNOON SKIES
ALLOW MAX TEMPS UP TO 90F FOR I-95 CORRIDOR AND MID TO UPR 80S
ELSEWHERE. MORNING CLOUDS SHOULD BE MID LEVEL AND NOT PRODUCE
RAIN. AS THE DAY PROGRESSES THE DOWNSLOPING FLOW WILL FURTHER
SHUT OFF PRECIP. WLY FLOW GUSTS 20 TO 25 MPH THROUGH THE DAY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
COLD AIR ADVECTION ARRIVES TUESDAY EVENING WITH FLOW SHIFTING
NWLY. EXPECT AT LEAST OCCASIONAL GUSTS TO CONTINUE THROUGH THE
NIGHT...IN THE 20 TO 30 MPH RANGE. MIXING WILL PREVENT TEMPS FROM
BOTTOMING OUT...BUT THEY WILL BE MARKEDLY LOWER THAN MONDAY NIGHT.
EXPECT MINS IN THE 40S IN THE ALLEGHENY HIGHLANDS...LOW TO MID 50S
PIEDMONT AND WEST...THEN UPR 50S TO LOW 60S URBAN/NEARSHORE.
HIGH PRESSURE CONTINUES TO BUILD INTO THURSDAY MORNING WITH
TEMPERATURES A LITTLE BELOW NORMAL CONTINUING THROUGH FRIDAY.
BREEZY CONDITIONS DECREASE WEDNESDAY NIGHT WITH HIGH PRESSURE
OVERHEAD THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
DRY CONDITIONS CONTINUE THU NIGHT INTO FRI AS HIGH PRES OVERHEAD
MOVES OFFSHORE. RETURN FLOW AND WARM FRONT WILL ALLOW FOR AN
INCREASE IN CHANCE OF PRECIP ON FRI AFTERNOON INTO THE EVENING.
SOUTHERLY FLOW CONTINUE INTO THE WEEKEND. HIGH TEMPS WILL BE IN
UPR 70S TO LOW 80S. HAVE A CHANCE FOR SHOWERS AND/OR TSTMS FROM
SAT THROUGH MONDAY AS SEVERAL SURFACE AND UPPER LEVEL FEATURES
COULD ALLOW FOR THEIR DEVELOPMENT.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCT SHRA/ISOL STORMS CONTINUE TO DEVELOP THROUGH THE EVENING FOR
AREAS EAST FROM I-95 WITH SCATTERED TSRA FOR THE ALLEGHENY AND
POTOMAC HIGHLANDS. LITTLE STORM COVERAGE IN BETWEEN. CALMING AND
CLEARING CONDITIONS RESULT IN SOME MORE FOG TONIGHT. HOWEVER...WINDS
SHIFT FROM S TO W LATE TONIGHT...ENDING THE FOG THREAT. TUESDAY
AFTERNOON GUSTS UP TO 25 KT.
FOR TUE-FRIDAY...EXPECT VFR CONDITIONS AS HIGH PRESSURE BUILDS
THROUGH WED NIGHT. NW GUSTS TUESDAY NIGHT THROUGH WEDNESDAY
EVENING AROUND 25 KT. OTHERWISE NOT MUCH TO IMPACT AVIATION AS
THE AIR MASS WILL BE DRY WITH NO VSBY RESTRICTIONS ANTICIPATED.
&&
.MARINE...
TROPICAL DEPRESSION ANA WILL MOVE NORTHEAST FROM THE VA PORTION
OF THE BAY THIS EVENING. OCCASIONAL SOUTHEAST FLOW WITH GUSTS
AROUND 20 KT FOR THE LOWER MD BAY AND LOWER POTOMAC. SCA IN EFFECT
UNTIL 6PM DAY FOR THAT AREA. SHOWERS AND PERHAPS A GUSTY STORM
WILL HAVE THE GREATEST CHANCES OVER THESE SAME AREAS INTO THE
EVENING. WINDS SHOULD DIMINISH TONIGHT. A COLD FRONT WILL CROSS
THE WATERS TUESDAY MORNING...WITH A WIND SHIFT FROM S TO W AND
GUSTS TO 25 KT. SCA FOR ALL WATERS BEGINS AT 10 AM.
SCA CONTINUES THROUGH TUESDAY NIGHT FOR ALL WATERS WITH 20 TO 25
KT NWLY GUSTS. SCA FOR ALL WATERS AGAIN WEDNESDAY WITH 25 TO 30 KT
GUSTS. AS THE HIGH BUILDS OVERHEAD WED NIGHT INTO THUR...WINDS
WILL DROP BELOW SCA LEVELS.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES REMAIN LESS THAN A HALF FOOT THIS AFTERNOON.
SOUTH TO SOUTHEAST WINDS OF GENERALLY 10 TO 15 KT WILL DO LITTLE
TO INCREASE THESE. THERE IS NO COASTAL FLOOD THREAT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TUESDAY TO 6 AM EDT WEDNESDAY
FOR ANZ530>543.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
ANZ532>534-537-540>543.
&&
SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ/HTS
LONG TERM...IR
AVIATION...BAJ/IR
MARINE...BAJ/IR
TIDES/COASTAL FLOODING...BAJHazardous weather outlook, May 11, 8:14 AM EST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
914 AM EDT MON MAY 11 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
914 AM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121115-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
914 AM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Augusta
- When
- May 11, 3:48 PM EST
- Where
- Augusta County, 0.28 mi E of Mc Kinley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.050, -79.295
A few large limbs and trees were down along Summerdean Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575833.